A high percentage of the population could be endangering their health by taking herbal medicines without checking with a health professional first according to Peter Houghton, Professor in Pharmacognosy, King’s College London.
Speaking at the BA Festival of Science, Prof Houghton warned of the risks of herbal remedies interacting with conventional medicines.
There is widespread belief that all herbs are safe because they are ‘natural’. However, some plant material may contain compounds which are toxic and the amount present can vary much more than with a synthetic product. And, unlike pharmaceutical drugs, there are no strict quality standards for herbal medications.
"Although your risk of dying from taking a herbal remedy is extremely small, some do interact with other medicines with serious consequences. For instance, St John’s Wort makes many prescription drugs used to treat conditions such as heart disease, depression, seizures, certain cancers or to prevent conditions such as transplant rejection or pregnancy (oral contraceptives) less effective," said Prof Houghton.
People also run additional risks because they tend to diagnose themselves and take what they think appropriate. The danger is that their diagnosis could be incorrect or they take the wrong remedy.
"Patients should buy herbal medicines from somewhere where they can receive health advice from a professional, such as a pharmacist," added Prof Houghton.
In addition, an herb, although safe in itself, may be contaminated with, or replaced by, a much more dangerous substance. This can happen either by mistakes being made by consumers or suppliers of the herb, or be done deliberately for dishonest commercial reasons.
"A large amount of risk associated with these situations can be reduced by checking the identity and composition of the herb by scientific methods," he added. "A new class of medicines based on traditional use is now on the EU statute books, so in the future consumers will know that a herbal product is of good quality if it has an EU licence."